Antidepressants and Surgical Bleeding

Chrome 2001
.
Aetna Intelihealth InteliHealth Aetna Intelihealth Aetna Intelihealth
 
.
. .
Harvard Medical School

   Advertisement
Carepass Ad Carepass Ad .
Chrome 2001
Chrome 2001
.

Antidepressants and Surgical Bleeding

April 30, 2013

 

News Review From Harvard Medical School -- Antidepressants and Surgical Bleeding

People who take medicines for depression may have an increased risk of bleeding with major surgery, a new study suggests. Researchers looked at medical records for about 500,000 Americans who had surgery in a 2-year period. People who took drugs known as SSRIs were 10% more likely to have excess bleeding after surgery than other patients. SSRI stands for selective serotonin reuptake inhibitor. These drugs are antidepressants. They include fluoxetine (Prozac), paroxetine (Paxil) and many others. People who took SSRIs also had a higher risk of dying in the hospital or being admitted again in the next month. This study does not show that the drugs caused the problems. Researchers said that people taking drugs for depression might have a higher risk of problems with surgery for other reasons, too. The journal JAMA Internal Medicine published the study. HealthDay News wrote about it April 29.

By Howard LeWine, M.D.
Harvard Medical School

What Is the Doctor's Reaction?

About 10% of Americans take an antidepressant drug. For the great majority of them, that drug is an SSRI. SSRI stands for selective serotonin reuptake inhibitor. These drugs act by increasing brain levels of serotonin.

Serotonin affects more than just our mood. It also plays a role in how we react to stress and anxiety. More recently, serotonin action in the brain has gained attention related to how we perceive pain. Some SSRIs are prescribed to treat chronic (long-lasting) pain.

SSRIs are generally safe drugs. Like all medicines, they can produce side effects in some people. Nausea, loose stools and headaches are most common. They also can reduce sexual interest, desire, performance, satisfaction or all four.

One of the more worrisome side effects of SSRIs is an increased risk of bleeding. The drugs affect serotonin levels in platelets as well as in the brain. Platelets are the sticky cell fragments that play a crucial role in blood clotting.

Doctors routinely consider bleeding risk when people are scheduled for major surgery. The goal of this study was to find out if SSRI use around the time of surgery might cause more unwanted bleeding. The researchers also looked at the number of SSRI users having major surgery who died in the hospital or were admitted again within 30 days.

These outcomes of surgery were worse in SSRI users. However, this type of study can only show a link between outcomes and SSRI use. It does not prove that taking an SSRI before or right after surgery was the reason for excess bleeding or directly increased risk of death. People who take an SSRI are more likely to have other medical problems than non-users.

 

What Changes Can I Make Now?

If you do need major surgery and take an SSRI, talk with your doctor about the best approach for you.

Even if there is a risk of excess bleeding from an SSRI, that extra risk is extremely small. However, if you also take a drug to prevent blood clots, such as aspirin or warfarin (Coumadin), the bleeding risk could be significant.

Nonsteroidal anti-inflammatory drugs (NSAIDs) on their own can cause internal bleeding. These types of drugs include ibuprofen, naproxen and many others. NSAIDs make platelets less sticky and irritate the lining of the stomach and upper intestine. So, if you combine an NSAID with an SSRI, the bleeding risk during and after surgery likely increases even more.

In these circumstances, your doctor will advise you about reducing doses and/or not taking some of your medicines in the weeks before surgery.

You should not stop taking an SSRI without getting advice from your doctor first. If you take it for depression, your symptoms could return. And untreated depression increases your risk of a poor outcome from surgery. Stopping an SSRI also means you might have more pain after surgery.

Most importantly, suddenly stopping some SSRIs can cause "SSRI discontinuation syndrome." Symptoms include:

  • Dizziness
  • Nausea
  • Insomnia
  • Anxiety
  • Irritability
  • Aches and pains

This problem occurs most often when people taking high doses of a short-acting SSRI stop without slowly lowering the dose. Paroxetine (Paxil) is an example.

 

What Can I Expect Looking to the Future?

Based on this study and other evidence we have so far, no broad guidelines regarding SSRIs and major surgery will be available any time soon. As with all your medicines, you and your doctor will decide what medicines to take and how to take them based on your own situation.

 

Last updated April 30, 2013


    Print Printer-friendly format    
   
.
.  
This website is certified by Health On the Net Foundation. Click to verify.
.